Virginia, 2010

Damaging Winds in Virginia, June 14, 2010

June 14, 2010 · NWS RLX · 2 events in 2 counties and zones

Thunderstorms pulsed briefly to severe limits during the afternoon.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$4,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RLX wrote it up.

Thunderstorms pulsed briefly to severe limits during the afternoon.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before the first event at Jun 14, 10:54 AM EST, 1 hour 36 minutes earlier.

Area forecast discussion, Jun 14, 10:54 AM EST, 1 hour 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
1154 AM EDT MON JUN 14 2010

.SYNOPSIS...
MOIST ATMOSPHERE AND UPPER LEVEL DISTURBANCES KEEP SCATTERED SHOWERS
AND THUNDERSTORMS GOING THROUGH TUESDAY NIGHT...FOLLOWED BY A COLD
FRONT WHICH BRINGS STORMS WEDNESDAY. HIGH PRESSURE LATE WEEK.

&&

.NEAR TERM /THROUGH TONIGHT/...
UPDATED PROBABILITY PATTERN FOR THIS AFTERNOON AND THIS EVENING.
TRIED TO ALIGN LIKELY AND CAT POPS WITH EDGE OF INC CAPE FROM THE SW
AS WELL AS MID LEVEL FORCING AS SHOWN BY THE 700 MB DEFORMATION.
LEANED TO LOCAL MODELS FOR PATTERNS AS THEY HAVE HIGHER RESOLUTION.
CONCERNED ABOUT THE NW TO SE ORIENTATION OF BOUNDARY LATER THIS
AFTERNOON INTO THIS EVENING AS THAT MAY PROVIDE PROLONGED AREA OF
FOCUS.  MODELS SHOW THIS AREA BUT VARY SOME ON EXACT PLACEMENT.
LATER TONIGHT VORT SWINGING DOWN FROM NORTHWEST COULD FLARE UP
PRECIPITATION ALONG BOUNDARY INCREASING A LATE NIGHT THREAT.  WILL
BE WATCHING NEW MODEL RUNS FOR CONSISTENCY WITH CURRENT INFO.

&&

.SHORT TERM /TUESDAY THROUGH WEDNESDAY NIGHT/...
AN EAST TO WEST FRONTAL BOUNDARY WILL LIFT NORTHWARD ACROSS OUR AREA
EARLY TUESDAY...FOLLOWED BY A COLD FRONT LATER WEDNESDAY AND
WEDNESDAY NIGHT TO DRY THINGS OUT. UNTIL THAT COLD FRONT PASSES...WE
WILL BE MOSTLY JUST SOUTH OF THE FRONTAL BOUNDARY...IN A FAVORABLE
REGIME FOR CONVECTIVE COMPLEXES IN THE EXTREMELY MOIST AND
MODERATELY UNSTABLE ATMOSPHERE OVER OUR AREA. THIS PATTERN IS VERY
DIFFICULT TO IDENTIFY AND TIME ANY OF THESE COMPLEXES THAT WOULD
FORM ALONG THE FRONT AND SLIDE SOUTHEAST ACROSS OUR AREA. SINCE THEY
WILL BE MESOSCALE DRIVEN...A WEAKNESS OF THE MODELS...THE BEST THING
TO DO NOW IS TO GO HIGH CHANCE OF POPS THIS FAR OUT...THEN BECOME
MORE DETERMINISTIC AS WE GET CLOSER TO AN EVENT. ONE THING IS
CERTAIN...WITH PW'S AOA 2 INCHES AND FLASH FLOOD GUIDANCE LOW...THE
POTENTIAL OF HEAVY RAIN FROM THESE COMPLEXES MAY CAUSE SIGNIFICANT
WATER PROBLEMS. THUS...A FLASH FLOOD WATCH REMAINS IN EFFECT THROUGH
WEDNESDAY EVENING ACROSS THE ENTIRE AREA.

&&

.LONG TERM /THURSDAY THROUGH MONDAY/...
GENERALLY FOLLOWED HPC THINKING AS HIGH PRESSURE ON THURSDAY AND
FRIDAY...GIVES WAY TO A WEAK COLD FRONT WHICH PUSHES SOUTHEAST
SATURDAY NIGHT AND EARLY SUNDAY. HIGH PRESSURE THEN BUILDS IN FOR
MONDAY.

AS A RESULT...EXPECT PRECIPITATION CHANCES WILL SPREAD EAST ACROSS
AREA EARLY SATURDAY INTO EARLY SUNDAY. NOT REAL IMPRESSED WITH
PRECIPITATION CHANCES AND HAVE TRIED TO LIMIT THE CHANCE POPS TO
THE NORTHERN COUNTIES...WHICH WILL BE CLOSEST TO THE FASTER UPPER
LEVEL FLOW AND ANY MID-LEVEL SHORTWAVES.

MODEL H8 TEMPS SUGGEST DAYTIME TEMPERATURES WILL BE ABOVE NORMAL
THROUGH THE PERIOD. GENERALLY WENT WITH HPC TEMPERATURES WITH SOME
MINOR TWEAKS...ESPECIALLY ACROSS THE HIGHEST ELEVATIONS.

&&

.AVIATION /14Z MONDAY THROUGH FRIDAY/...
WITH LOSS OF CLOUD COVER OVERNIGHT...SOME AREAS DEVELOPED IFR FOG
DURING THE PREDAWN HOURS...WHICH WILL DISSIPATE 12Z-13Z. WE WILL
AGAIN BE IN A MOIST ATMOSPHERE...WITH PARADE OF WEAK DISTURBANCES
INTERACTING TO PRODUCE SCATTERED SHOWERS AND THUNDERSTORMS THROUGH
TONIGHT. THE FIRST OF THESE WAVES IS INBOUND WITH SCATTERED
SHOWERS AND THUNDERSTORMS...ENTERING THE WEST AROUND 13Z AND
SWEEPING THROUGH. ALSO...DIURNAL HEATING WILL CAUSE MORE
CONVECTIVE DEVELOPMENT DURING THE DAY. UNDERNEATH THE INDIVIDUAL
CELLS...DOWNPOURS AND BRIEF IFR WILL BE POSSIBLE.

AFTER 06Z TUESDAY...
SCATTERED THUNDERSTORMS AND ASSOCIATED IFR THROUGH
MIDWEEK...ESPECIALLY AFTERNOON AND EVENINGS. IFR VALLEY FOG DURING
PREDAWN HOURS THROUGH MIDWEEK.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...FLASH FLOOD WATCH THROUGH WEDNESDAY EVENING FOR WVZ005>011-
     013>020-024>040-046-047.
OH...FLASH FLOOD WATCH THROUGH WEDNESDAY EVENING FOR OHZ066-067-075-
     076-083>087.
KY...FLASH FLOOD WATCH THROUGH WEDNESDAY EVENING FOR KYZ101>103-105.
VA...FLASH FLOOD WATCH THROUGH WEDNESDAY EVENING FOR VAZ003-004.

&&

SYNOPSIS...AAR
NEAR TERM...MDP
SHORT TERM...JMV
LONG TERM...JSH
AVIATION...MDP
Hazardous weather outlook, Jun 14, 3:01 AM EST, 9 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
401 AM EDT MON JUN 14 2010

KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011-
013>020-024>040-046-047-150815-
GREENUP-CARTER-BOYD-LAWRENCE KY-PERRY-MORGAN-ATHENS-WASHINGTON-
JACKSON OH-VINTON-MEIGS-GALLIA-LAWRENCE OH-DICKENSON-BUCHANAN-WAYNE-
CABELL-MASON-JACKSON WV-WOOD-PLEASANTS-TYLER-LINCOLN-PUTNAM-KANAWHA-
ROANE-WIRT-CALHOUN-RITCHIE-DODDRIDGE-MINGO-LOGAN-BOONE-CLAY-BRAXTON-
GILMER-LEWIS-HARRISON-TAYLOR-MCDOWELL-WYOMING-RALEIGH-FAYETTE-
NICHOLAS-WEBSTER-UPSHUR-BARBOUR-POCAHONTAS-RANDOLPH-
401 AM EDT MON JUN 14 2010

...FLASH FLOOD WATCH IN EFFECT THROUGH WEDNESDAY EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST
KENTUCKY...SOUTHEAST OHIO...SOUTHWEST VIRGINIA AND WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

 FLASH FLOOD WATCH THROUGH THE DAY WEDNESDAY.

THUNDERSTORM COMPLEXES ARE FORECAST TO IMPACT THE AREA THROUGH
WEDNESDAY...MAINTAINING THE THREAT FOR FLASH FLOODING AS WELL AS
FOR SEVERE WEATHER IN THE FORM OF DAMAGING WIND AND LARGE HAIL.

THE STORM PREDICTION CENTER HAS WESTERN PORTIONS OF THE AREA
UNDER A SLIGHT RISK FOR SEVERE WEATHER FOR BOTH MONDAY AND
TUESDAY. THIS MAY NEED EXPANDED EASTWARD DEPENDING UPON THE
EVOLUTION AND TIMING OF SPECIFIC INDIVIDUAL COMPLEXES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

In the hours before

Special weather statement, Jun 14, 9:00 AM EST, 3 hours 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
1000 AM EDT MON JUN 14 2010

KYZ101>103-105-OHZ087-WVZ005-141500-
BOYD KY-CARTER KY-GREENUP KY-LAWRENCE OH-LAWRENCE KY-WAYNE WV-
1000 AM EDT MON JUN 14 2010

...THUNDERSTORMS WITH HEAVY DOWNPOURS WILL AFFECT BOYD...
CARTER...GREENUP...NORTHERN LAWRENCE...NORTHWESTERN WAYNE AND
WESTERN LAWRENCE COUNTIES...

AT 948 AM EDT...STRONG THUNDERSTORMS WITH HEAVY DOWNPOURS WERE ALONG
A LINE FROM 15 MILES WEST OF WEST PORTSMOUTH TO 9 MILES WEST OF
CARTER CAVES STATE PARK TO 9 MILES WEST OF SANDY HOOK...MOVING EAST
AT 35 MPH.

WIND GUSTS TO 30 MPH ARE POSSIBLE WITH THESE STORMS.

THESE STORMS WILL BE NEAR GRAHN AROUND 1010 AM...HITCHINS AROUND 1020
AM...NAPLES AROUND 1030 AM...SUMMIT AROUND 1040 AM AND LOCKWOOD
AROUND 1050 AM.

THIS WILL IMPACT THE FOLLOWING INTERSTATES

I-64 BETWEEN MILE MARKERS 150 AND 191 IN KENTUCKY...AND BETWEEN MILE
MARKERS 1 AND 9 IN WEST VIRGINIA.

IN HILLY TERRAIN THERE ARE HUNDREDS OF LOW WATER CROSSINGS WHICH ARE
POTENTIALLY DANGEROUS IN HEAVY RAIN. DO NOT ATTEMPT TO TRAVEL ACROSS
FLOODED ROADS. FIND ALTERNATE ROUTES. IT TAKES ONLY A FEW INCHES OF
SWIFTLY FLOWING WATER TO CARRY VEHICLES AWAY.

PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

LAT...LON 3836 8324 3842 8325 3857 8310 3873 8301
      3874 8287 3858 8282 3860 8276 3868 8278
      3869 8270 3875 8269 3873 8252 3798 8252
      3806 8295 3812 8290 3817 8292 3819 8306
      3827 8316 3819 8326 3823 8331 3833 8334

13
Special weather statement, Jun 14, 10:14 AM EST, 2 hours 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
1114 AM EDT MON JUN 14 2010

KYZ105-WVZ005-013-024-025-141600-
LAWRENCE KY-LINCOLN WV-LOGAN WV-MINGO WV-WAYNE WV-
1114 AM EDT MON JUN 14 2010

...A STRONG THUNDERSTORM WITH HEAVY DOWNPOURS WILL AFFECT EASTERN
LAWRENCE...NORTHWESTERN LOGAN...NORTHWESTERN MINGO...SOUTHERN WAYNE
AND SOUTHWESTERN LINCOLN COUNTIES...

AT 1109 AM EDT...A STRONG THUNDERSTORM WITH HEAVY DOWNPOURS WAS
LOCATED 6 MILES SOUTHWEST OF LOUISA...MOVING SOUTHEAST AT 30 MPH.

WIND GUSTS TO 40 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.

THIS STORM WILL BE NEAR CLIFFORD AROUND 1120 AM...CRUM AROUND 1130
AM...HODE AROUND 1140 AM...BREEDEN AROUND 1150 AM AND DINGESS AROUND
NOON.

IN HILLY TERRAIN THERE ARE HUNDREDS OF LOW WATER CROSSINGS WHICH ARE
POTENTIALLY DANGEROUS IN HEAVY RAIN. DO NOT ATTEMPT TO TRAVEL ACROSS
FLOODED ROADS. FIND ALTERNATE ROUTES. IT TAKES ONLY A FEW INCHES OF
SWIFTLY FLOWING WATER TO CARRY VEHICLES AWAY.

PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

LAT...LON 3824 8278 3797 8203 3768 8225 3773 8233
      3778 8234 3782 8242 3789 8244 3793 8250
      3795 8251 3795 8256 3793 8259 3788 8261
      3798 8278 3824 8281

13
Special weather statement, Jun 14, 11:18 AM EST, 1 hour 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
1218 PM EDT MON JUN 14 2010

WVZ005-013-024>026-033-034-141715-
BOONE WV-LINCOLN WV-LOGAN WV-MCDOWELL WV-MINGO WV-WAYNE WV-WYOMING
WV-
1218 PM EDT MON JUN 14 2010

...STRONG THUNDERSTORMS WITH HEAVY DOWNPOURS WILL AFFECT EAST
CENTRAL WAYNE...LOGAN...MINGO...NORTHWESTERN MCDOWELL...SOUTHWESTERN
BOONE...SOUTHWESTERN LINCOLN AND SOUTHWESTERN WYOMING COUNTIES...

AT 1215 PM EDT...STRONG THUNDERSTORMS WITH HEAVY DOWNPOURS WERE
ALONG A LINE FROM 17 MILES NORTHWEST OF LOGAN TO 11 MILES NORTHEAST
OF WILLIAMSON TO 6 MILES SOUTHEAST OF WILLIAMSON...MOVING EAST AT 20
MPH.

WIND GUSTS TO 30 MPH ARE POSSIBLE WITH THESE STORMS. VERY HEAVY RAIN
WILL FALL FROM THESE STORMS...AND WILL CAUSE WATER TO POND ON ROADS
AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

THESE STORMS WILL BE NEAR MEADOR AROUND 1230 PM...SARAH ANN AROUND
1240 PM...HAMPDEN AROUND 1250 PM...BRUNO AROUND 100 PM AND BLAIR
AROUND 110 PM.

IN HILLY TERRAIN THERE ARE HUNDREDS OF LOW WATER CROSSINGS WHICH ARE
POTENTIALLY DANGEROUS IN HEAVY RAIN. DO NOT ATTEMPT TO TRAVEL ACROSS
FLOODED ROADS. FIND ALTERNATE ROUTES. IT TAKES ONLY A FEW INCHES OF
SWIFTLY FLOWING WATER TO CARRY VEHICLES AWAY.

PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

LAT...LON 3748 8198 3751 8193 3753 8196 3752 8203
      3755 8213 3759 8214 3763 8219 3762 8221
      3765 8224 3766 8227 3816 8229 3792 8170
      3741 8183

13
Special weather statement, Jun 14, 12:14 PM EST, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
114 PM EDT MON JUN 14 2010

WVZ025-026-034-035-141830-
BOONE WV-LOGAN WV-RALEIGH WV-WYOMING WV-
114 PM EDT MON JUN 14 2010

...STRONG THUNDERSTORMS WITH HEAVY DOWNPOURS WILL AFFECT EASTERN
LOGAN...RALEIGH...SOUTHERN BOONE AND WYOMING COUNTIES...

AT 105 PM EDT...STRONG THUNDERSTORMS WITH HEAVY DOWNPOURS WERE ALONG
A LINE FROM 3 MILES EAST OF MADISON TO 10 MILES EAST OF LOGAN TO 16
MILES WEST OF PINEVILLE...MOVING EAST AT 20 MPH.

WIND GUSTS TO 40 MPH ARE POSSIBLE WITH THESE STORMS. VERY HEAVY RAIN
WILL FALL FROM THESE STORMS...AND WILL CAUSE WATER TO POND ON ROADS
AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

THESE STORMS WILL BE NEAR PRENTER AROUND 130 PM...KOPPERSTON AROUND
145 PM...BOLT AROUND 200 PM...HERNDON AROUND 215 PM AND CRAB ORCHARD
AROUND 230 PM.

THIS WILL IMPACT THE FOLLOWING INTERSTATES

I-64 NEAR BECKLEY BETWEEN MILE MARKERS 120 AND 126...THE WEST
VIRGINIA TURNPIKE BETWEEN MILE MARKERS 33 AND 52.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE ELEVATED LEVELS ON
SMALL CREEKS AND STREAMS...AND PONDING OF WATER ON COUNTRY ROADS AND
FARMLAND ALONG THE BANKS OF CREEKS AND STREAMS.

PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

LAT...LON 3761 8181 3762 8180 3765 8180 3768 8188
      3784 8194 3811 8189 3792 8129 3789 8130
      3788 8117 3785 8108 3768 8111 3746 8129

13

The radar

The Jackson,KY radar (KJKL), 96 km away, was scanning. The volume nearest the first event began at 17:29 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Dickenson

When
June 14, 12:30 PM EST
Where
Dickenson County, Clinchco to Haysi
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
37.170, -82.370

Trees were blown down.

Thunderstorm Wind, Buchanan

When
June 14, 12:30 PM EST
Where
Buchanan County, 0.54 mi E of Grundy
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
37.280, -82.090

Trees were blown down along Slate Creek Road.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2010Every state in 2010This day in weather historyWarnings in Virginia, June 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 237121, 237123.